Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 253, NWS Louisville, KY

May 29, 2012Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 29, 2012, 5:00 PM CDT for Logan County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 5:00 PM CDT (22:00 UTC)
Expired
May 29, 2012, 5:30 PM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS53 KLMK 292200
SVRLMK
KYC141-292230-
/O.NEW.KLMK.SV.W.0253.120529T2200Z-120529T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 530 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KEYSBURG...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  KEYSBURG...
  DOT...
  SCHLEY...
  ADAIRVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3665 8707 3673 8707 3674 8706 3675 8705
      3669 8675 3664 8678 3664 8706
TIME...MOT...LOC 2200Z 298DEG 14KT 3668 8704
WIND...HAIL 60MPH 1.00IN

$$

MJ
1 follow-up statement
478 
WWUS53 KLMK 292222
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
522 PM CDT TUE MAY 29 2012

KYC141-292233-
/O.EXP.KLMK.SV.W.0253.000000T0000Z-120529T2230Z/
LOGAN KY-
522 PM CDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY WILL
EXPIRE AT 530 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3665 8707 3673 8707 3674 8706 3675 8705
      3669 8675 3664 8678 3664 8706
TIME...MOT...LOC 2223Z 298DEG 14KT 3664 8694

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:19 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 29, 2:19 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT TUE MAY 29 2012

.Short Term (Tonight through Wednesday Night)...
Issued at 300 PM EDT Tue May 29 2012

After a very rainy morning and early afternoon, most of the rain has
diminished and moved out of the forecast area this afternoon.
However, convection continues fire along the front to the west. The
front this afternoon stretches from southern Illinois into central
Indiana. Clearing can be seen in the satellite images across
portions of western Kentucky and a bit of southern Indiana. With the
clearing temperatures have warmed into the 80s and the atmosphere is
becoming more unstable. Thus, the convection is intensifying along
the front. Will continue to carry scattered pops this afternoon
across the region to account for this convection and scattered
leftover showers and thunderstorms. How well the line holds together
once it moves into this region is somewhat questionable as the
atmosphere has been quite worked over. However, across portions of
southern Indiana and south central Kentucky where there were less
storms today, they could hold together. Heavy rain and lightning
with possibly some small hail and brief high winds will be the
threats with these storms.

The storms should move out late this afternoon into the early
evening as the front moves through the area. Lower dewpoints will
filter in overnight and skies will clear. In east central Kentucky
where the atmosphere will dry out last, there may be some patchy fog
towards morning. Lows tonight will be cooler than recent nights, in
the upper 50s to low 60s in most areas. Wednesday and Wednesday
night will remain dry as high pressure noses into the area.
Temperatures tomorrow will top out into the lower to mid 80s with
lows into lower 50s north and the upper 50s south.

.Long Term (Thursday through Tuesday)...
Issued at 315 PM EDT Tue May 29 2012

Thursday through Friday...

Unsettled period coming up as a northern stream disturbance diving
through the northern Plains carves out a healthy trough over the
Great Lakes. Surface low developing over Missouri and lifting
through the Ohio Valley by Friday will support a severe weather
threat in the warm sector beginning on Thursday. Still some
uncertainty in the timing, and also the position of the warm front
when convection fires. Hail and wind are the main threats, unless
the timing lines up some instability in the better shear near the
warm front. At this point, it looks enough like a nocturnal fropa
that tornadoes are not a significant threat.

Temps initially near normal, but will trend below normal under the
influence of the upper low. Not a high-confidence temp forecast
given the discrepancies that have been noted in model timing. If the
precip is quicker to exit on Friday, forecast highs in the lower 70s
might not be warm enough.

Friday night through Tuesday...

By early next week a flat ridge builds up in the Plains, with NW
flow over the Ohio Valley. Increasing heights will support the
return of above-normal temps with highs getting into the upper 80s,
and lows in the mid/upper 60s. GFS is quite bullish about generating
convection over the upper Midwest with the resulting MCSs diving SE
into the Ohio Valley. These features are too hard to time, so will
go with a slight chance each day.

&&

.Aviation (18Z TAF Issuance)...
Updated at 110 PM EDT Tue May 29 2012

The cold front has yet to pass through any of the TAF sites this
afternoon. The main challenge through the afternoon and early
evening hours will be the possibility of showers and thunderstorms
at the airports. BWG looks to have less of a chance for
thunderstorms so for now will mention only VCSH there. A few
lightning strikes are still showing up around SDF so will keep VCTS
there through the next few hours. LEX will likely see some
thunderstorms just a bit later. There is still some question as to
whether the showers and thunderstorms developing along the front
will hold together as they move into the area later this afternoon.
If they do, they should be weak as the atmosphere is fairly worked
over.

Precip should move out early this evening with skies clearing behind
it. Winds will become light out of the northwest overnight. With all
the precip today, some light fog will be possible tonight at SDF and
BWG, despite drier air moving in. Tomorrow should be VFR with winds
out of the northwest and mostly clear skies.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......EER
Long Term........RAS
Aviation.........EER
Hazardous weather outlook, May 29, 2:27 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT TUE MAY 29 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
327 PM EDT TUE MAY 29 2012 /227 PM CDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON THROUGH EARLY
EVENING AS A COLD FRONT MOVES THROUGH THE AREA. BRIEF HEAVY
RAINFALL...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE
WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY INTO
FRIDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE OHIO VALLEY. A
FEW STRONG OR SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREATS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM
SUNDAY THROUGH TUESDAY. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAIN WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

EER/RAS

In the hours before

Local storm report, May 29, 11:29 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1229 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     TSTM WND DMG     4 W BRANDENBURG         38.00N  86.25W
05/29/2012                   MEADE              KY   TRAINED SPOTTER

            TREES ON HOUSES AND TWO BARMS DAMAGED NEAR KY 144 AND
            SIROCCO ROAD

&&

CORRECTED EVENT TIME

EVENT NUMBER LMK1200636

CMC
Local storm report, May 29, 11:56 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     DOE VALLEY              38.00N  86.10W
05/29/2012                   MEADE              KY   NWS EMPLOYEE

            TREES DOWN

&&

EVENT NUMBER LMK1200637

CMC
Local storm report, May 29, 11:58 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1258 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     5 E BRANDENBURG         38.00N  86.09W
05/29/2012                   MEADE              KY   NWS EMPLOYEE

            TREES DOWN ALONG KY 1638

&&

EVENT NUMBER LMK1200638

CMC
Local storm report, May 29, 12:34 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             BRANDENBURG             38.00N  86.18W
05/29/2012  E1.00 INCH       MEADE              KY   EMERGENCY MNGR

&&

EVENT NUMBER LMK1200639

RAS
Special weather statement, May 29, 4:26 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT TUE MAY 29 2012

KYZ070-292215-
LOGAN-
426 PM CDT TUE MAY 29 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 40 MPH WINDS WILL AFFECT SOUTHWESTERN LOGAN COUNTY
KENTUCKY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKTON...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  WHIPPOORWILL...
  OLMSTEAD AND OLD VOLNEY...
  LICKSKILLET AND FERGUSON...
  DOT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3666 8707 3673 8707 3676 8706 3680 8706
      3685 8706 3679 8672 3675 8674 3664 8677
      3664 8698
TIME...MOT...LOC 2126Z 289DEG 22KT 3678 8720

MJ
Special weather statement, May 29, 4:29 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
529 PM EDT TUE MAY 29 2012

KYZ026-061-292215-
BUTLER-OHIO-
429 PM CDT TUE MAY 29 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 40 MPH WINDS MOVING THROUGH SOUTH OHIO COUNTY
KENTUCKY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HARTFORD...AND MOVING
SOUTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  MORGANTOWN...
  COOL SPRINGS AND PRENTISS...
  HIGHVIEW AND SHULTZTOWN...
  PROVO AND CROMWELL...
  LOGANSPORT AND FLINT SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3742 8699 3730 8653 3718 8661 3718 8662
      3717 8662 3710 8666 3731 8700 3732 8699
      3734 8701 3736 8703
TIME...MOT...LOC 2129Z 298DEG 19KT 3735 8696

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:27 AM CDTSpecial Weather StatementLMKMetcalfe33 min
May 29, 4:48 AM CDTSpecial Weather StatementLMKOhio42 min
May 29, 5:23 AM CDTSpecial Weather StatementLMKGrayson37 min
May 29, 6:08 AM CDTSpecial Weather StatementLMKMeade37 min
May 29, 6:11 AM CDTSpecial Weather StatementLMKJefferson34 min
May 29, 6:14 AM CDTSevere Thunderstorm WarningLMKJefferson31 min
May 29, 6:31 AM CDTSpecial Weather StatementLMKHardin29 min
May 29, 6:37 AM CDTSpecial Weather StatementLMKJefferson, Oldham53 min
May 29, 7:14 AM CDTAreal Flood AdvisoryLMKJefferson3 hr
May 29, 7:17 AM CDTSpecial Weather StatementLMKBreckinridge, Meade28 min
May 29, 7:32 AM CDTFlash Flood WarningLMKJefferson3 hr
May 29, 7:36 AM CDTSpecial Weather StatementLMKJefferson, Oldham84 min
May 29, 7:38 AM CDTSpecial Weather StatementLMKJefferson, Oldham82 min
May 29, 8:00 AM CDTSpecial Weather StatementLMKOldham30 min
May 29, 8:17 AM CDTSpecial Weather StatementLMKLogan43 min
May 29, 8:20 AM CDTFlash Flood WarningLMKJefferson, Oldham3 hr
May 29, 8:58 AM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson2 hr
May 29, 9:00 AM CDTSevere Thunderstorm WarningLMKLogan30 min
May 29, 9:16 AM CDTSpecial Weather StatementLMKBreckinridge, Bullitt, Grayson, Hardin, Nelson, Spencer and 1 more44 min
May 29, 9:30 AM CDTSpecial Weather StatementLMKMeade30 min
May 29, 10:07 AM CDTSpecial Weather StatementLMKJefferson38 min
May 29, 10:25 AM CDTAreal Flood WarningLMKJefferson4 hr
May 29, 10:26 AM CDTAreal Flood AdvisoryLMKBreckinridge, Ohio3 hr
May 29, 11:01 AM CDTSpecial Weather StatementLMKHardin59 min
May 29, 11:12 AM CDTSpecial Weather StatementLMKMadison48 min
May 29, 11:13 AM CDTAreal Flood WarningLMKJefferson, Oldham3 hr
May 29, 11:15 AM CDTSevere Thunderstorm WarningLMKMadison30 min
May 29, 12:03 PM CDTAreal Flood AdvisoryLMKGarrard, Lincoln, Madison2 hr
May 29, 4:26 PM CDTSpecial Weather StatementLMKLogan49 min
May 29, 4:29 PM CDTSpecial Weather StatementLMKButler46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.